On Extensions of the Frank-Wolfe Theorems

Zhi Quan Luo, Shuzhong Zhang

Research output: Contribution to journalArticlepeer-review

39 Scopus citations

Abstract

In this paper we consider optimization problems defined by a quadratic objective function and a finite number of quadratic inequality constraints. Given that the objective function is bounded over the feasible set, we present a comprehensive study of the conditions under which the optimal solution set is nonempty, thus extending the so-called Frank-Wolfe theorem. In particular, we first prove a general continuity result for the solution set defined by a system of convex quadratic inequalities. This result implies immediately that the optimal solution set of the aforementioned problem is nonempty when all the quadratic functions involved are convex. In the absence of the convexity of the objective function, we give examples showing that the optimal solution set may be empty either when there are two or more convex quadratic constraints, or when the Hessian of the objective function has two or more negative eigenvalues. In the case when there exists only one convex quadratic inequality constraint (together with other linear constraints), or when the constraint functions are all convex quadratic and the objective function is quasi-convex (thus allowing one negative eigenvalue in its Hessian matrix), we prove that the optimal solution set is nonempty.

Original languageEnglish (US)
Pages (from-to)87-110
Number of pages24
JournalComputational Optimization and Applications
Volume13
Issue number1-3
DOIs
StatePublished - 1999

Keywords

  • Convex quadratic system
  • Existence of optimal solutions
  • Quadratically constrained quadratic programming

Fingerprint Dive into the research topics of 'On Extensions of the Frank-Wolfe Theorems'. Together they form a unique fingerprint.

Cite this